Results 1 to 9 of 9

Thread: Resting heart rate over 140 and other symptoms...

  1. #1
    Senior Member bcsimpsons's Avatar
    Join Date
    Apr 2007
    Location
    I'll know when I get there.....
    Posts
    1,623

    Resting heart rate over 140 and other symptoms...

    So, I know that a resting heart rate of over 140 is not a good thing however, when I told my mom that I was experiencing this along with my other symptoms of out of the blue feeling short of breathe for a small window of time every couple of minutes and just generally feeling very tired, she told me to just wait it out until Thursday at 4:15 when I go and see my cardiologist. Part of me really wants to wait because I have been in and out of the hospital so much lately with this and blood pressure issues but on the other hand it is very uncomfortable and a bit frightening at times! I just don't know what is the best option since clearly my mother sees nothing wrong with waiting..... Should I be worried and just over-ride her wishes?

    Becky
    T11-12
    since 1/3/04

    I am the best at being me. No matter how that happens to be!!

  2. #2
    Becky,
    If this were my son David, he would be at the ER as soon as possible. Waiting til Thursday is not an option in my opinion. Better to hear nothing is wrong than to wait and cause more problems for yourself. Go.
    DavesMom, Diane

  3. #3
    Quote Originally Posted by DavesMom View Post
    Waiting til Thursday is not an option in my opinion. Better to hear nothing is wrong than to wait and cause more problems for yourself. Go.
    I agree with Diane!

  4. #4
    Hi,

    You don't mention what cardiac history you have and why you are seeing your cadiologist. Have you been diagnosed with tachycardia (fast heart rate) and are on any medications? Have you had a workup already?
    These are all pertinent questions and I suggest you call your cardiologist right now to get their recommendation of how to proceed.
    If you feel uncomfortable at all, you should go to the ED.

    AAD

  5. #5
    Senior Member bcsimpsons's Avatar
    Join Date
    Apr 2007
    Location
    I'll know when I get there.....
    Posts
    1,623
    First of all, sorry for forgetting that important info. Im seeing a cardiologist for SA node re-entry disturbance and valve issues. I am taking a beta blocker because the disturbance does cause a slightly fast heart rate, usually never over 110 resting rate. I was recently in the hospital for a rate of almost 170. The dose of the beta blocker was increased but that caused a massive drop in my blood pressure which ended in more hospital time and a decrease of the beta blocker to the original dose. I just dont want to go through that cycle again. I have not gone to the ER because the nurse at the cardiologist's office told me to just keep watching it and if it goes over 150 to either call back, if its during office hours, or go to the ER then if the office is closed. It just seems odd.... I dont know, maybe my most recent experiences have made me more anxious about this then I need to be.

    Becky
    T11-12
    since 1/3/04

    I am the best at being me. No matter how that happens to be!!

  6. #6
    short of breathe ....never a good sign....I hall my ass to the er right away.
    I think after awhile with alot of problems they just want you to die off as I have seen lately.
    My best friend died last year and I felt they just gave up after a certain amount of money spent on one person.

    Art
    Art

  7. #7
    Quote Originally Posted by bcsimpsons View Post
    First of all, sorry for forgetting that important info. Im seeing a cardiologist for SA node re-entry disturbance and valve issues. I am taking a beta blocker because the disturbance does cause a slightly fast heart rate, usually never over 110 resting rate. I was recently in the hospital for a rate of almost 170. The dose of the beta blocker was increased but that caused a massive drop in my blood pressure which ended in more hospital time and a decrease of the beta blocker to the original dose. I just dont want to go through that cycle again. I have not gone to the ER because the nurse at the cardiologist's office told me to just keep watching it and if it goes over 150 to either call back, if its during office hours, or go to the ER then if the office is closed. It just seems odd.... I dont know, maybe my most recent experiences have made me more anxious about this then I need to be.

    Becky
    Becky,

    Your description of intermittent tachycardia and the fact that you were prescribed a beta-blocker indicates to me that you have a condition that used to be called paradoxical atrial tachycardia (PAT). It is now called paradoxical supraventricular tachycardia (PSVT) or sinoatrial node reentry (SANE). Let me explain this syndrome.

    Your heart rate is driven by a part of your heart called the sinoatrial (SA) node. It is sometimes also called a "pacemaker". The activity of the SA node is carried into the ventricles (the lower part of your heart) by two tracts called Purkinje bundles or the bundles of HIS. Action potentials travel down the bundles.

    Normally, the two bundles (one of the left and the other on the right) activate together. When one bundle activates but the other doesn't, the action potential travels down one bundle, returns back to the atrium (top part of your heart) up the other bundle, and activates the SA node. This is sometimes called "circus" activation of the heart.

    In PSVT, the heart rate should double. So, if your normal heart rate is 70, your heart rate will suddenly double to 140. Depending on your resting heart rate, the doubled rate may be 120 to 180. A rate of 120-180 is typical of PSVT. If the heart rate exceeds 180, that usually means that you have atrial fibrillation (AF), a much more dangerous condition where your SA node is very fast and the heart is beating at 180-240. An EKG can tell you the difference at a glance. In AF, the p-wave is absent. In PSVT, the p-wave is present but the PR interval is short.

    The treatment for PSVT is to do a "cardica conversion" to normal sinus rhythm. In the old days, this means to shock the heart electrically but today "cardiac conversion" is done by given an intravenous injection of adenosine. You will feel a warm rush, a jump of your heart, and an almost immediate drop of your heart rate to normal. In some cases, an injection of a calcium channel blocker called verapamil is effective as well [http://eurheartj.oxfordjournals.org/.../15/1277.full]. I am shocked that the emergency gave you a big dose of beta-blocker that dropped your blood pressure.

    To prevent PSVT, most people take a beta-blocker daily. The most commonly prescribed one is atenolol. The dose depends on your sensitivity to the drug. Most people take a low dose of 20 mg of Atenolol once a day and this reduces excitability of your Purkinje bundles so that you do not get re-entry of the action potential and circus activation of your sinoatrial node.

    Cardiologists sometimes recommend a procedure to lesion out one of the Purkinje bundles. I don't recommend this because the procedure does not always work. In 40% of PSVT cases, an accessory bundle is involved and lesioning one of the Purkinje bundles may not work. When a person has re-entry through an accessory bundle, it is called Wolff-Parkinson-White (WPW) syndrome.

    By the way, a heart rate of 140-160 should not be dangerous to you if you avoid hard exercise. An alternative approach to going to the emergency room is to go to sleep. If you took your daily dose of beta-blocker 8-12 hours before, you can go ahead and take another dose of the beta-blocker just before you go to sleep. When you wake up, the PSVT will often be gone.

    Wise.

  8. #8
    Senior Member bcsimpsons's Avatar
    Join Date
    Apr 2007
    Location
    I'll know when I get there.....
    Posts
    1,623
    Thanks for the input Wise. I have been on Metoprolol for a few years. When I was in the ER a few weeks ago with the rate of 170, they did give me four or five doses of that first medication you mentioned to decrease the heart rate but it did absolutely nothing to slow it down. I ended up getting put on a drip of something else for about 48 hours to decrease the rate and probably give my chance time to rest. As far as the fast heart rate being gone after sleeping, what if that isnt the case?

    Thank you again for your advice/input. Im def going to ask the cardiologist if this is what he was referring to.

    Becky
    T11-12
    since 1/3/04

    I am the best at being me. No matter how that happens to be!!

  9. #9
    Becky, haven't seen a post from you in awhile (or maybe I've just missed it) and wonder how you are doing with all of this. I hope things are under control.

Similar Threads

  1. Heart Rate SCI vs AB
    By garlin in forum Exercise & Recovery
    Replies: 6
    Last Post: 06-12-2010, 04:02 PM
  2. Replies: 4
    Last Post: 01-30-2010, 04:03 PM
  3. low heart rate
    By lloydbcuz in forum Care
    Replies: 7
    Last Post: 09-07-2007, 03:48 PM
  4. Low Heart Rate
    By Meg1 in forum Care
    Replies: 6
    Last Post: 02-21-2004, 12:29 PM
  5. Replies: 0
    Last Post: 01-20-2003, 07:55 PM

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •